Texas, 2014

Funnel Clouds in Texas, June 25, 2014

June 25, 2014 · NWS HGX · 3 events in 1 county or zone

Conditions were favorable for funnel cloud formation across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Conditions were favorable for funnel cloud formation across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 25, 6:40 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 25, 6:40 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
740 AM CDT WED JUN 25 2014

.DISCUSSION...
UPDATED AVIATION SECTION.

&&

.AVIATION...
LATEST SATELLITE AND RADAR COMPOSITES OVER PAST FEW HOURS HAVE
SHOWN MCS FORMING MORE OR LESS OVER THE FORECAST AREA...WITH
LEADING EDGE LIFTING NORTH OVER EASTERN COUNTIES. THIS INCLUDES
GLS...HOU AND IAH TAF SITES. TAFS ARE WRITTEN TO ACCOUNT FOR
THUNDER AT THE LEADING EDGE OF THIS FEATURE...WITH SOME SHOWER
ACTIVITY IN THE TRAILING STRATIFORM AREA FOR A FEW HOURS.

ALTHOUGH TIMING THESE FEATURES IS DIFFICULT...EXPECT A LULL IN
THE ACTIVITY AFTER THIS PASSES ON TO THE NORTH...WITH REDEVELOPMENT
POSSIBLE THIS AFTERNOON. HAVE TRIED TO INDICATE THIS IN THE TAFS
WITH A TEMPO THUNDER GROUP FOR THE AFTERNOON. WILL LIKELY SEE
ANOTHER LULL TONIGHT...WITH MORE REDEVELOPMENT FROM SOUTH TO NORTH
VERY LATE TONIGHT AND THURSDAY. CONFIDENCE IS LOW AS FAR AS TIMING
THE PERIODS WITH THUNDER...BUT DOES APPEAR WILL HAVE WAVES OF
ACTIVITY WITH MOST COVERAGE BEING AROUND PEAK HEATING IN THE
AFTENROON...BUT STREAMER CONVECTION OFF THE GULF ALSO A PLAYER ANY
TIME OF THE DAY.

46

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT WED JUN 25 2014/

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING EARLY THIS MORNING
ACROSS PARTS OF SOUTHEAST TEXAS...ESPECIALLY ACROSS OUR SOUTHWEST
COUNTIES AROUND THE MATAGORDA BAY AREA. EXPECT THIS TREND TO CONTINUE
THIS MORNING AND THROUGHOUT MOST OF THE DAY TODAY AS VERY DEEP TROPICAL
MOISTURE (PRECIPITABLE WATER VALUES >2 INCHES) SURGES NORTHWARD INTO
THE AREA. THE COMBINATION OF SOME PRETTY DECENT LOW LEVEL CONVERGENCE
IN AND AROUND THE COASTAL AREAS AND A DIVERGENT FLOW ALOFT WILL LEAD
TO THE DEVELOPMENT OF SOME LOCALLY HEAVY RAINFALL. BECAUSE YESTERDAY'S
RAINS WERE HEAVY IN ONLY ISOLATED SPOTS...WILL HOLD OFF ON ISSUING A
FLASH FLOOD WATCH AT THIS TIME. THE THREAT FOR LOCALLY HEAVY RAINFALL
WILL BE MENTIONED IN TODAY'S FORECAST...AND WE WILL MONITOR THE EVOLUTION
OF TODAY'S HEAVY RAIN EVENT VERY CLOSELY. THROUGH TONIGHT...ANTICIPATE
RAINFALL TOTALS OF 1/2 TO 1 INCH WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES
POSSIBLE IN THE SLOWER MOVING ACTIVITY OR WHERE ANY TRAINING OF STORMS
SETS UP. EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING BEFORE ANOTHER
ROUND OF STORMS DEVELOPS AGAIN OVERNIGHT TONIGHT OR EARLY THURSDAY MORNING.
AS OF NOW...WILL CONTINUE TO INDICATE SLOWLY DECREASING RAIN CHANCES
OVER THE WEEKEND AND ON INTO THE EARLY PART OF NEXT WEEK. 42

MARINE...
SOUTH TO SOUTHEAST FLOW WILL PERSIST THROUGH THE FORECAST
PERIOD...WITH WIND SPEEDS INCREASING GRADUALLY...ESPECIALLY BY
THURSDAY AND FRIDAY. THIS WILL ALLOW SEAS TO BUILD INTO THE 6 TO 8
FEET RANGE OFFSHORE BY LATE IN THE WEEK. SHOWERS AND THUNDERSTORMS
WILL ALSO BECOME MORE NUMEROUS OVER THE NEXT FEW DAYS...GIVEN
MOISTURE AND INSTABILITY OF AIR MASS.

PREV DISCUSSION... /ISSUED 1223 AM CDT WED JUN 25 2014/

AVIATION...
MVFR CIGS POSSIBLE AT INLAND TERMINALS. OTHERWISE...VFR OVER
NIGHT.

WIDESPREAD THUNDERSTORM ACTIVITY WILL EFFECT THE ENTIRE FORECAST
AREA DURING THE DAY ON WEDNESDAY. HAVE BUMPED UP THE TIMING FOR
THE ONSET OF PRECIPITATION AT COASTAL TERMINALS TO MID TO LATE
MORNING HOURS...THE HOUSTON METRO AREAS BY MID-DAY...AND NORTHERN
TERMINALS BY MID AFTERNOON.  44

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  75  89  75  90 /  60  30  60  30  30
HOUSTON (IAH)              88  76  88  76  90 /  70  30  60  30  40
GALVESTON (GLS)            85  81  85  80  88 /  70  40  60  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM CDT THIS AFTERNOON
     THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES: WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...99
AVIATION/MARINE...46
Hazardous weather outlook, Jun 25, 2:52 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CDT WED JUN 25 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-260900-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
352 AM CDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST
TEXAS TODAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME WILL
PRODUCE LOCALLY HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD
LEAD TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN
AREA BAYOUS AND CREEKS...ESPECIALLY WHERE HEAVY RAINFALL HAS ALREADY
FALLEN OVER THE PAST FEW DAYS. THROUGH TONIGHT...RAINFALL TOTALS
AVERAGING 1/2 TO 1 INCH ARE ANTICIPATED...AND SOME SPOTS HAVE THE
POTENTIAL TO RECEIVE 2 TO 4 INCHES IN A SHORT PERIOD OF TIME. A FLASH
FLOOD WATCH MIGHT BE NEEDED. IN ADDITION TO THE LOCALLY HEAVY RAINFALL
THREAT...FREQUENT LIGHTNING STRIKES ARE ANTICIPATED. IF POSSIBLE...
PRECAUTIONS SHOULD BE TAKEN TO AVOID OUTDOOR EXPOSURE IN AND AROUND
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GOOD SHOWER AND THUNDERSTORM CHANCES WILL PERSIST THROUGH THE END OF
THE WEEK AND ON INTO AT LEAST THE FIRST HALF OF THE WEEKEND. LOWERING
CHANCES ARE ANTICIPATED TO BEGIN OVER THE WEEKEND AND ON INTO THE EARLY
PART OF NEXT WEEK. FOR THURSDAY AND FRIDAY...THERE WILL CONTINUE TO
BE A THREAT FOR SOME LOCALLY HEAVY RAINFALL WHICH COULD ONCE AGAIN LEAD
TO MAINLY LOCALIZED STREET FLOODING AND POSSIBLE RAPID RISES IN AREA
BAYOUS AND CREEKS. AN ADDITIONAL 1/2 TO 1 INCH OF RAIN COULD OCCUR
OVER THE TWO DAYS...AND SOME SPOTS COULD RECEIVE ANOTHER 1 TO 2 INCHES.
IF THESE RAINS FALL OVER ALREADY SATURATED GROUNDS...LOCALIZED FLOODING
COULD OCCUR. A FLASH FLOOD WATCH MIGHT BE NEEDED. CONTINUE TO WATCH
OUT FOR LIGHTNING TOO.

OVER THE COASTAL WATERS...PERSISTENTLY STRONG SOUTHEAST WINDS ARE
EXPECTED TO DEVELOP THURSDAY AND CONTINUE INTO THE WEEKEND. THE
STRONGER WINDS WILL LIKELY SUPPORT ELEVATED TIDE LEVELS ALONG THE
COAST AND THE POSSIBILITY OF RIP CURRENTS. SEAS COULD BUILD TO ROUGH
LEVELS WITH SEAS OF 6 TO 8 FEET BY THE END OF THE WEEK GIVEN THE
LONG FETCH OF SOUTHEAST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 25, 5:45 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 AM CDT WED JUN 25 2014

TXZ200-213-214-251230-
HARRIS TX-LIBERTY TX-CHAMBERS TX-
645 AM CDT WED JUN 25 2014

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS
MOVING THROUGH THE AREA...

AT 643 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STOWELL TO LAKE
HOUSTON DAM TO MISSION BEND...AND MOVING NORTH AT 15 MPH.

BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN BAYTOWN...BELLAIRE...HUMBLE...WEST UNIVERSITY PLACE...
SOUTHERN LIBERTY...JERSEY VILLAGE...DAYTON...HUNTERS CREEK VILLAGE...
BUNKER HILL VILLAGE...PINEY POINT VILLAGE...MIDTOWN HOUSTON...FOURTH
WARD...ALDINE...SECOND WARD...NEARTOWN / MONTROSE...MEMORIAL PARK...
NEAR NORTHSIDE HOUSTON...BARRETT...GREATER FIFTH WARD AND SPRING
VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2964 9437 2973 9470 2976 9469 2974 9470
      2979 9473 2976 9481 2984 9511 2965 9553
      2993 9566 3001 9538 3006 9444 2989 9444
      2988 9436
TIME...MOT...LOC 1143Z 174DEG 20KT 2974 9446 2992 9512 2969 9567

DR

The radar

The Houston radar (KHGX), 32 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
June 25, 7:35 AM CST
Where
Galveston County, 2.18 mi SW of (Gls)scholes Fld Gal
Reported by
Law Enforcement
Coordinates
29.244, -94.870

A funnel cloud was sighted over Galveston Island near the intersection of Seawall Blvd and 49th Street.

Funnel Cloud, Galveston

When
June 25, 7:38 AM CST
Where
Galveston County, 2.79 mi S of Port Bolivar Arpt
Reported by
Coast Guard
Coordinates
29.330, -94.763

A funnel cloud was sighted over Galveston Island near the mouth of Galveston Bay.

Funnel Cloud, Galveston

When
June 25, 7:38 AM CST
Where
Galveston County, 1.39 mi SSW of (Gls)scholes Fld Gal
Reported by
Emergency Manager
Coordinates
29.250, -94.855

A funnel cloud was sighted over Galveston Island near the intersection of the Seawall and 91st Street.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528925, 528926, 528927.